Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 81, NWS Quad Cities, IA

June 21, 20134 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 2013, 8:54 AM CDT for 4 counties in Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2013, 8:54 AM CDT (13:54 UTC)
Expired
Jun 21, 2013, 10:00 AM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Buchanan County, IA, Delaware County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:38 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1347 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:27 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 21, 6:27 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 AM CDT FRI JUN 21 2013

.SYNOPSIS...
ISSUED AT 315 AM CDT FRI JUN 21 2013

CONVECTIVE COMPLEX CURRENTLY STARTING TO DIVE SOUTHEASTWARD FROM JUST
WEST OF MPX TOWARDS SOUTHEAST MINNESOTA. THIS PATH IS ALSO DEPICTED
IN MSAS SURFACE DEWPOINTS AND THETA E GRADIENTS. OVER THE DVN CWA
WARM SOUTH SOUTHEAST WINDS HAVE MAINLY KEPT TEMPS IN THE MIDDLE AND
UPPER 70S AS OF 08Z...WITH DEWPOINTS IN THE 60S. ON RADAR...A LINE
OF WIDELY SCATTERED SHOWERS WITH A FEW ISOLATED LIGHTNING STRIKES
WERE FOUND ALONG AND EAST OF THE MISSISSIPPI RIVER.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 350 AM CDT FRI JUN 21 2013

MAIN FOCUS ON THE SHORT TERM IS WITH TRACKING MCS IN MINNESOTA
SOUTHEASTWARD INTO/ACROSS PARTS OF THE DVN CWA.  MODELS DO NOT HAVE
A HANDLE ON THE ONGOING ACTIVITY TO THE NORTH...THUS CONCEPTUAL
MODELS AND SHORT TERM FORECASTING TOOLS WERE HEAVILY RELIED UPON.

BELIEVE MINNESOTA CONVECTIVE ACTIVITY WILL WORK INTO AND ACROSS THE
NORTHERN PART OF THE CWA...MAINLY NORTH OF I80 THIS MORNING. EXITING
AROUND MIDDAY.  AT THIS TIME... IT SHOULD BE IN A DIMINISHING OR
WEAKENING PHASE AS IT MOVES THROUGH.  HOWEVER...CANNOT RULE OUT A
MARGINALLY SEVERE STORM.  THE SPC HAS THE ENTIRE OUTLOOK AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS.  TEMPERATURES WILL BE HELD
DOWN INITIALLY DUE TO THE CONVECTION...BUT WILL MANAGE A LATE DAY
RECOVERY...BUT NOT ENOUGH TO SPARK ADDITIONAL SHOWERS AND STORMS.
STILL UNCERTAIN FOR AREAS NORTH OF HIGHWAY 30...CLOSER TO DEWPOINT
GRADIENT...THUS LEFT A SLIGHT CHANCE IN THAT AREA THROUGH THE NIGHT.
HIGHS TODAY WERE BUMPED UP A TAD WITH MID 80S NORTH TO LOW 90S
SOUTH...AS WELL AS MINS TONIGHT /UPPER 60S AND LOWER 70S/.

14

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI JUN 21 2013

MID SUMMER HEAT AND HUMIDITY INTO WEDNESDAY...THEN TURNING COOLER
WITH BEST CHANCE OF THUNDERSTORMS THURSDAY.

OVERVIEW...MODEL INITIALIZATION AND VERIFICATION AVERAGE WITH ALL
SOLUTIONS POOR ON MINNESOTA MCS. LARGE SCALE FORCING AND KINEMATIC
FIELDS LEAST WORST SOLUTIONS TEND TOWARD UKMET AND HI-RES ECMWF.
DAYS 2 THROUGH 7 VERIFICATION AT 2 AM SUPPORTS A KINEMATIC FORCING
OF A 60/40 MIX OF HI-RES ECMWF/UKMET WITH GFS. THIS SUGGESTS LITTLE
OR NO CONVECTION SATURDAY THROUGH SUNDAY...THEN INCREASING LOW CHANCE
OF CONVECTION INTO TUESDAY. PERSISTENCE SUPPORTS WITH LOW LEVEL THERMAL
FIELDS TEMPERATURES 4-8 DEGREES ABOVE NORMAL INTO WEDNESDAY WITH FORCING
PROFILES FAVORING LOW CHANCE POPS SUNDAY NIGHT INTO THURSDAY WITH POOR
TO VERY POOR CONFIDENCE OF TIMING OF ANY STORMS THROUGH WEDNESDAY ATTM
DUE TO PULSE NATURE OF CONVECTION UNTIL THE FRONT ARRIVES AND PASSES
ON THURSDAY.

SATURDAY AND SUNDAY...FAIR...VERY WARM TO HOT AND HUMID. HIGHS WITHIN
3 DEGREES EITHER SIDE OF 91F PER LOCAL TOOLS. NIGHTS MUGGY WITH LOWS...MOSTLY
IN THE LOWER 70S WITH MODERATE SOUTH WINDS OF 10 TO 20 KTS WITH SOME
GUSTS TO AROUND 25 MPH IN THE AFTERNOON HOURS. DEWPOINTS TO HOVER WITHIN
FEW DEGREES OF 70F.

SUNDAY NIGHT...LOW CHANCE OF CONVECTION SUGGESTED WITH ARRIVAL OF A
WEAK UPPER DISTURBANCE THAT LATER SHIFTS WILL NEED TO MONITOR WITH
MARGINAL RISK OF STRONG STORMS DUE TO MODERATE INSTABILITY WITH MLCAPE
VALUES AROUND 2500 J/KG AND DECENT UPPER LEVEL DIFFLUENCE.

MONDAY THROUGH WEDNESDAY...CONTINUED VERY WARM AND HUMID WITH LOW LEVEL
THERMAL FIELDS SUPPORTIVE OF HIGHS 86-93F AND MINS MOSTLY IN THE LOWER
70S EXCEPT MID/UPPER 60S WITH ANY COOL POOLS DUE TO NOCTURNAL CONVECTION.
FORCING PROFILES AND INSTABILITY SUGGESTS CONVECTION MOSTLY LATE PM
INTO AM HOURS WITH STRONG TO ISOLATED LOW END PULSE SEVERE POSSIBLE
LATE PM INTO LATE EVENING HOURS.

THURSDAY...COOLER WITH POPS TOO LOW MOSTLY DUE TO TIMING OF FRONTAL
PASSAGE FOR LATER SHIFTS TO REASSESS. MAGNITUDE OF TIMING OF SHOULD
BE BETTER CLARIFIED IN THE NEXT 12-24 HOURS. LOCAL TECHNIQUES SUGGEST
THIS FRONT SHOULD BE A STRONGER AND PROBABLY A BIT COOLER TEMPS THAN
ARE FORECASTED. THIS COOLER TREND SHOULD LAST INTO NEXT WEEKEND.

NICHOLS

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 627 AM CDT FRI JUN 21 2013

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NEAR THE CID
AND DBQ TERMINALS...POSSIBLY DIPPING INTO THE MLI AREA. SLIGHT
THUNDERSTORM CHANCES WILL LINGER NEAR DBQ THROUGH THE NIGHT
TONIGHT...BUT THE CHANCE IS TOO LOW TO INCLUDE IN TAFS. WINDS WILL
REMAIN FROM THE SOUTH SOUTHEAST AT ABOUT 10 TO 15 KTS...WITH GUSTS
BETWEEN 17 AND 23 KTS BETWEEN 15Z AND 00Z. CIGS WILL REMAIN ABOVE
6000 FT THROUGH THE PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...NICHOLS
AVIATION...14
Hazardous weather outlook, Jun 21, 4:35 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 AM CDT FRI JUN 21 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
435 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING AND POSSIBLY LASTING INTO THE AFTERNOON. THE AREAS THAT HAVE
THE BEST CHANCES OF STORMS ARE NORTH OF I 80. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING ALONG AND NORTH OF
HIGHWAY 30 WITH PRIMARILY DAMAGING WINDS OF AROUND 60 MPH AND TO A
LESSER EXTENT QUARTER SIZED HAIL THE THREATS. THE STORM PREDICTION
CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY THROUGH THURSDAY...THERE IS A RISK OF THUNDERSTORMS. THE PULSE
NATURE OF THE STORMS SUGGEST ANY STRONG TO SEVERE STORMS WOULD LIKELY
OCCUR IN THE AFTERNOON AND EVENING HOURS AND WOULD BE ISOLATED IN
COVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY NOT ANTICIPATED TONIGHT.

14/NICHOLS

In the hours before

Special weather statement, Jun 21, 8:23 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 AM CDT FRI JUN 21 2013

IAZ040>042-051>054-ILZ001-002-211415-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JO
DAVIESS-JONES-LINN-STEPHENSON-
823 AM CDT FRI JUN 21 2013

...STRONG THUNDERSTORMS MOVING INTO THE AREA IN THE NEXT HOUR...

AT 815 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATERLOO TO NEAR
PLATTEVILLE WISCONSIN...MOVING SOUTHEAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  DUBUQUE...MANCHESTER...AND GALENA AROUND 820 AM CDT...
  VINTON AND FULTON AROUND 830 AM CDT...

WINDS UP TO 60 MPH AND HEAVY RAIN ARE LIKELY WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4265 9072 4251 9063 4251 8989 4229 8976
      4188 9227 4230 9231 4230 9207 4256 9209
      4265 9160 4265 9091 4268 9088
TIME...MOT...LOC 1318Z 313DEG 27KT 4282 9015 4245 9221

DMD
Local storm report, Jun 21, 8:40 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     HAIL             AURORA                  42.62N 91.73W
06/21/2013  E0.88 INCH       BUCHANAN           IA   EMERGENCY MNGR

            WINDS ESTIMATED 40 TO 50 MPH.

&&

GROSS
Local storm report, Jun 21, 8:43 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HAIL             2 NNW INDEPENDENCE      42.50N 91.92W
06/21/2013  E1.00 INCH       BUCHANAN           IA   TRAINED SPOTTER

            PEA SIZE TO QUARTER SIZE.

&&

GROSS
Local storm report, Jun 21, 8:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HAIL             3 N INDEPENDENCE        42.51N 91.89W
06/21/2013  M1.75 INCH       BUCHANAN           IA   EMERGENCY MNGR

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:23 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more52 min
Jun 21, 8:41 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware49 min
Jun 21, 8:49 AM CDTSevere Thunderstorm WarningDVNBuchanan41 min
Jun 21, 9:04 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn56 min
Jun 21, 9:20 AM CDTSpecial Weather StatementDVNBuchanan, Delaware, Dubuque115 min
Jun 21, 9:42 AM CDTSpecial Weather StatementDVNBenton, Linn93 min
Jun 21, 9:42 AM CDTSevere Thunderstorm WarningDVNBenton, Cedar, Delaware, Dubuque, Jackson, Johnson and 2 more63 min
Jun 21, 10:50 AM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Johnson, Jones55 min
Jun 21, 11:12 AM CDTSpecial Weather StatementDVNCedar, Linn108 min
Jun 21, 11:34 AM CDTSevere Thunderstorm WarningDVNBureau41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.